Skip to Main Content

ESSENTIALS OF DIAGNOSIS

  • AKI.

  • Ischemic or toxic insult or underlying sepsis.

  • Urine sediment with granular (muddy brown) casts and renal tubular epithelial cells is patho-gnomonic but not essential.

GENERAL CONSIDERATIONS

AKI due to tubular damage is termed “acute tubular necrosis (ATN)” and accounts for approximately 85% of intrinsic AKI. The two major causes of ATN are ischemia and nephrotoxin exposure. Ischemic ATN is characterized not only by inadequate GFR but also by renal blood flow that is inadequate to maintain parenchymal cellular perfusion. Renal tubular damage with low effective arterial blood flow to kidneys can result in tubular necrosis and apoptosis. This occurs in the setting of prolonged hypotension or hypoxemia, such as volume depletion or shock. Underlying sepsis is also an independent risk factor for ATN, even in the absence of hemodynamic compromise. Major surgical procedures can involve prolonged periods of hypoperfusion, which are exacerbated by vasodilating anesthetic agents.

A. Exogenous Nephrotoxins

Exogenous nephrotoxins more commonly cause damage than endogenous nephrotoxins.

Aminoglycosides cause some degree of ATN in up to 25% of hospitalized patients receiving therapeutic levels of the drugs. Nonoliguric kidney injury typically occurs after 5–10 days of exposure. Predisposing factors include underlying kidney damage, volume depletion, and advanced age. Aminoglycosides can remain in renal tissue for up to a month, so renal recovery may be delayed after stopping the medication. Monitoring drug levels is important, and troughs are particularly helpful in predicting renal toxicity. Gentamicin and tobramycin are equally nephrotoxic; streptomycin is the least nephrotoxic of the aminoglycosides, likely due to the number of cationic amino side chains present on each molecule.

Amphotericin B is typically nephrotoxic after a dose of 2–3 g. This causes a type 1 (distal) renal tubular acidosis with severe vasoconstriction and tubular damage, which can lead to hypokalemia and nephrogenic diabetes insipidus. Vancomycin, intravenous acyclovir, and several cephalosporins have also been known to cause or be associated with ATN.

Radiographic contrast media may be directly nephrotoxic. Contrast nephropathy is the third leading cause of incident AKI in hospitalized patients and is thought to result from the synergistic combination of direct renal tubular epithelial cell toxicity and renal medullary ischemia. The combination of preexisting diabetes mellitus and CKD are associated with the greatest risk (15–50%) of contrast nephropathy. Other risk factors include advanced age; volume depletion; heart failure; plasma cell myeloma; repeated doses of contrast; and recent exposure to other nephrotoxic agents, including NSAIDs and ACE inhibitors. Lower volumes of contrast with low osmolality are recommended in high-risk patients. Toxicity usually occurs within 24–48 hours after the radiocontrast study. Nonionic contrast media may be less toxic, but this has not been well proven. Prevention of contrast nephropathy is the goal when using these agents. The mainstay of prophylaxis is 1–3 mL/kg or 500–1000 mL of intravenous 0.9% (normal) saline over 6 hours both before and ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.